helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
Followers 0
helenwheels

Medication- What to do when PWP refuses to take

8 posts in this topic

Hi,

 

My husband with Parkinson's was diagnosed at age 39 in 2004.  He has a lot of mood swings and can go from wonderful to mean/enraged (which I have posted about and many suggested his meds could be a part of that--thank you). 

 

he takes levadopa/carbidopa, mirapex, compton, and Emsam/selegeline patch. I have read and learned how important it is to take his medication on time. Some pills (example, Mirapex) can have some severe consequences if stopped abruptly. I honestly don't know all the consequences but should.

 

He takes pills during the day every 1.5 hours and takes an overnight time release levadopa so he can have a break from that schedule. More and more often lately he forgets to take his pills--he will shut off his alarm then forget to take them, and I will remind him and he gets mad saying he is not a child, etc. This has turned into some actual verbal fights. I don't enjoy having to tell him to take them - that's why we have the alarm on his phone- and he doesn't like to be told what to do.

 

But the worst is when he gets crabby to a point where he is just sick of taking plls and just "quits." He has done this a few times where he refused - refused - refused and then eventually was unable to move from his chair but still refused, and the more pain he was in the angrier he got, and I just said fine, but then eventually started pleading and then eventually he got to a point where he caved in to my pleading. But it really scared me. I am a worrier and worry something terrible will happen and I won't be able to live with myself later.

 

If this happens again, and my pleading won't work, what are my options? What should I do or what can I do? I honestly do not know what to do or what my options are as his wife and caregiver.

 

Thanks...

Share this post


Link to post
Share on other sites

Remind him that he's the one suffering so it's up to him.  My mom used to be like that years ago.  Just plain tired of taking pills but when the shakes kicked in boy did she gulp those down in a second.

 

If he's on comptan then why does he need to take them so frequently still?   My mom takes Stalevo and she only takes her pills 3 times a day.  She takes that with Mirapex at the same time.  Trust me on this.  Do not skip the Mirapex cold turkey.  He will shake violently like  having cocaine withdrawals.

 

I would be frustrated too if I had to take pills around the clock.  It's tough.

Edited by miracleseeker

Share this post


Link to post
Share on other sites

Thanks miracle-seeker. I guess I gave in to his suffering before he did. I need to try harder to detach from his stuff--I think it just pushes my codependency buttons and I am considering an Alanon meeting (even though he does not drink) to remember how to not get so pulled in to feeling his pain with him and trying to control his suffering which is managable to a degree if he can just take is pills on time. At least until I can get a support group started as there is nothing here.

 

I had heard that one side-effect of Mirapex withdrawel (although I have not confirmed this to be true) is that a person's lungs can start bleeding and can be fatal?

 

Again, I need to check this out. Also, he does not take the Comptan or Mirapex every dose. He is getting to the point where the levadopa is not working that well anymore and he believes the mirapex is the only thing that is working.

 

By coincidence he had an episode of his throat closing today, --the muscles contract and he cannot get air and chokes for a short period of time which really scares me. I asked the doctor what to do if the muscles won't relax in time someday and he did niot answer but just looked at me like there wasn't anything I could do. 

Share this post


Link to post
Share on other sites

Helen,

There are withdrawal symptoms similar to a druggie if you stop Mirapex cold turkey. It takes about three weeks to wean off of it

if I recall correctly. The levodopa dosage may have to be increase if it is not working as well. The spasms in his throat may be

dystonia. It can affect many muscles and may be a sign that he is undermedicated, especially with levodopa. Ask your doctor.

Coach T

Share this post


Link to post
Share on other sites

Is your husband seeing a Movement Disorder Specialist? If not, you might consider finding one to help you sort out the medicines and the effects. No doctor should just look at you when you described the throat problem. You are in a tough spot and need a doctor that is going to listen and have solutions. Like CoachT, I think it could be related to the medicines. PD meds can be difficult, to figure out - not too little, not too much, just at the right times, etc. Sorting out what might be a side effect, what might be PD, what might be something else is really-really hard. A good MDS can make this easier.  

Share this post


Link to post
Share on other sites

I have tried many times to wean my mom off of Mirapex but it's not possible.  She's a wreck without it.  I've been able to decrease it by .75mg a day for the past 4 months but she's pretty stiff now and is very heavy to lift.  This is a vicious cycle.

Share this post


Link to post
Share on other sites

I would think its a self correcting problem. Being "off" meds for more than 24 hours is aweful once Parkinson's has advanced last a certain point.

Share this post


Link to post
Share on other sites

I agree....Parkinsons Disease, over time,  will break anybody's pride, dignity and resolve to remain off medication.

Edited by Rogerstar1

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0